Rosemary is author of six books on mental health and inspirational poetry. She is a motivational speaker and a volunteer peer advocate.
I'm not a doctor. Please don't take this article as a substitute for a psychiatrist. I'm only sharing my personal experience. Meds affect everyone differently. If you know seroquel is helping you keep taking it. Never make med changes without consulting your doctor. Thank you for your attention!!!
I have much experience with taking psychiatric meds since I was 16 years old. I developed manic depression otherwise known as biploar illness. It doesn't define me, it's just part of my makeup. Long story short, medication affects everyone differently so perhaps you like seroquel and that's fine for you.
But I'm here to explain what it did to me negatively, and hopefully I can help others along the way!
What Seroquel Did To Me
Seroquel is an antipsychotic med used for depression and paranoia in people. At least that's what it helps me with. I was never fully psychotic, I never lost my mind or rather I never was violent or dangerous.
I speak of "antipsychotic" but in reality for me, it's to prevent being scared, paranoid, and suicidally depressed.
Anyways, seroquel gave me nightmares. Really bad ones. Also, worst of all it made me impatient and angry which I didn't notice until I made the switch from seroquel to trilaphon.
I recently asked my doctor to change my meds. As soon as I got on the trilaphon, I felt much better. More social, less paranoid, happier with more energy.
Why I Was Put on Seroquel and I think it was a mistake healthwise
A quick background, I was on trilafon before from age 16-21. I was taken off it for a couple reasons. One I was under a lot of stress and instead of giving me therapy for stress, I was med changed which in my opinion was a mistake on the doctors part. Secondly, the doctor was saying I could get tardive dyskinesia from trilafon.
I'm at a point now at a size 22 that I desperately need to lose weight so the tardive dyskinesia threat or worry is no longer a worry. It's more important to lose weight at this time or else I won't live as long or be able to walk!
Also, thankfully there now are meds out for the side effect of tardive dyskinesia. I''ll be clear that it's an uncontrollable muscle movement in the eyes, mouth, hands or feet. Not something you want, so perhaps I did okay on seroquel for that amount of time, but sometimes we need change.
Seroquel caused significant weight gain and increased appetite before bed
I noticed over the years gaining weight from age 21 onward from seroquel. At age 21 I was size 8 and by age 29 I was size 16. Also I was not able to lose weight no matter how much I exercise from the seroquel. I would go to the gym 3 times a week with my mom for 3 hours at a time. I would do cardio, weights and swimming for an hour each. I was only able to put on muscle and stay at about 200 pounds even though I was working out. It made me very hungry when I took it at night before bed. I ended up eating before bed too much for many years.
I put on a lot of weight from seroquel as well as depakote. But, I cannot get off depakote as it's the only mood stabilizer that works for me. So my conclusion was to go back to trilafon, as I've tried EVERY other antipsychotic and all of them made me extremely restless.
Transitioning back to Trilafon from Seroquel!
So far my experience transitioning from seroquel to trilafon has gone tremendously well except I needed propranolol to assist with the restlessness.
I'm lucky I take after my mom in knowing my body and being able to advocate to my doctor for what I feel and know I need. I ended up smoking from excessive restlessness, similar to akathisia. In case you don't know what that is, it's extreme restlessness due to an antipsychotic.
Medications are often necessary (unfortunately) in cases of extreme depression and bipolar which I have. But we CAN make changes and look out for ourselves. In fact it's really our job to do so as psychiatrists don't really do it. They never have really for me.
Most of my good med changes came from me requesting them myself.
Do become a self advocate. It's very important.
Have a fantabulous day friends!
Take care and if you have comments or questions, I'm here for you!!!!
I spoke with a friend who told me it made them angry a lot and impatient. So, others have said similar. It's HARD to know though sometimes when you're on more than ONE medication which one it is!
Also, a friend commented on this article:
"They gave my 92 year old dying aunt that medication (seroquel) in the hospital. There was literally no need for it. All it did was make her more confused and miserable in the days leading up to her death."
Thank you to all who commented!
schoolgirlforreal (author) on July 07, 2021:
Note: I edited this.
A friend of mine just told me,
""They gave my 92 year old dying aunt that medication (seroquel) in the hospital. There was literally no need for it. All it did was make her more confused and miserable in the days leading up to her death." Thank you, K, for that info.